Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 36, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2018, 4:57 PM CDT for Cavalier County, Ramsey County, Towner County, North Dakota. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2018, 4:57 PM CDT (21:57 UTC)
- Expired
- Jun 14, 2018, 6:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Ramsey County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 132 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 5:10 PM CDT | HAIL 1.25 | Bisbee, ND | PUBLIC REPORTED SEVERAL HALF DOLLAR HAIL STONES ALONG WITH MULTIPLE QUARTER SIZED HAIL STONES. HAIL LASTED FOR 10 TO 15 MINUTES. |
| Jun 14, 5:30 PM CDT | HAIL 1.75 | 4 Nw Egeland, ND | PUBLIC REPORTED PEA TO GOLF BALL SIZED HAIL. TIME ESTIMATED BY RADAR. |
| Jun 14, 5:45 PM CDT | HAIL 1.75 | 3 N Egeland, ND | PUBLIC REPORTED GOLF BALL HAIL. PEA TO MARBLE SIZED HAIL LASTED AROUND 25 MINUTES PRIOR TO THE GOLF BALL HAIL. |
| Jun 14, 5:55 PM CDT | HAIL 1.5 | 3 N Calio, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
059
WUUS53 KFGF 142157
SVRFGF
NDC019-071-095-142300-
/O.NEW.KFGF.SV.W.0036.180614T2157Z-180614T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
457 PM CDT THU JUN 14 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Central Towner County in northeastern North Dakota...
Western Cavalier County in northeastern North Dakota...
Northeastern Ramsey County in northeastern North Dakota...
* Until 600 PM CDT.
* At 457 PM CDT, a severe thunderstorm was located over Bisbee, or 42
miles northwest of Devils Lake, moving east at 30 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Considine around 505 PM CDT.
Arndt around 510 PM CDT.
Egeland around 520 PM CDT.
Calio around 535 PM CDT.
Munich and Clyde around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4870 9949 4900 9884 4900 9865 4841 9848
4847 9948 4852 9950
TIME...MOT...LOC 2157Z 251DEG 27KT 4862 9939
HAIL...2.50IN
WIND...60MPH
$$
BP3 follow-up statements
552
WWUS53 KFGF 142220
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
520 PM CDT THU JUN 14 2018
NDC019-071-095-142300-
/O.CON.KFGF.SV.W.0036.000000T0000Z-180614T2300Z/
Towner ND-Cavalier ND-Ramsey ND-
520 PM CDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN TOWNER...WESTERN CAVALIER AND NORTHEASTERN RAMSEY
COUNTIES...
At 520 PM CDT, a severe thunderstorm was located near Egeland, or 35
miles west of Langdon, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Calio around 535 PM CDT.
Munich and Clyde around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Grand Forks.
&&
LAT...LON 4876 9933 4900 9884 4900 9865 4841 9848
4850 9932 4862 9941
TIME...MOT...LOC 2220Z 251DEG 27KT 4868 9914
HAIL...1.25IN
WIND...60MPH
$$
BP431
WWUS53 KFGF 142247
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
547 PM CDT THU JUN 14 2018
NDC071-142257-
/O.CAN.KFGF.SV.W.0036.000000T0000Z-180614T2300Z/
Ramsey ND-
547 PM CDT THU JUN 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RAMSEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4876 9916 4896 9883 4898 9865 4871 9857
4856 9852 4858 9908 4865 9918
TIME...MOT...LOC 2247Z 251DEG 27KT 4875 9884
$$
NDC019-095-142300-
/O.CON.KFGF.SV.W.0036.000000T0000Z-180614T2300Z/
Towner ND-Cavalier ND-
547 PM CDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EAST CENTRAL TOWNER AND WESTERN CAVALIER COUNTIES...
At 547 PM CDT, a severe thunderstorm was located over Clyde, or 21
miles west of Langdon, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Towner and western Cavalier Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Grand Forks.
&&
LAT...LON 4876 9916 4896 9883 4898 9865 4871 9857
4856 9852 4858 9908 4865 9918
TIME...MOT...LOC 2247Z 251DEG 27KT 4875 9884
HAIL...1.25IN
WIND...60MPH
$$
BP134
WWUS53 KFGF 142258
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
558 PM CDT THU JUN 14 2018
NDC019-095-142308-
/O.EXP.KFGF.SV.W.0036.000000T0000Z-180614T2300Z/
Towner ND-Cavalier ND-
558 PM CDT THU JUN 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TOWNER AND
WESTERN CAVALIER COUNTIES WILL EXPIRE AT 600 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.
Remember, a Severe Thunderstorm Warning still remains in effect for
far eastern Towner county and western Cavalier county until 700 PM.
LAT...LON 4876 9916 4896 9883 4898 9865 4871 9857
4856 9852 4858 9908 4865 9918
TIME...MOT...LOC 2258Z 251DEG 27KT 4877 9874
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:44 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 14, 3:44 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 344 PM CDT Thu Jun 14 2018 .SHORT TERM...(This evening through Friday) Issued at 344 PM CDT Thu Jun 14 2018 Severe thunderstorm potential will be the main challenge for the period. Elevated thunderstorm on the northern edge of the cap has continued to truck along just east of Minot, so some isolated thunderstorm activity will be near our western border in the next hour or so. Additional elevated showers have started to develop over the southern counties as a weak lead shortwave and some warm air advection move through. Included some POPs for both of these areas of precip, but the main thunderstorm threat will be later tonight as we get more heating to erode the cap and the main upper trough gets closer to northwestern ND. Mixed layer CAPE under the cap is around 2000-3000 J/kg, and effective bulk shear is in the 50-70 kt range. Supercells will be possible across northwestern and north central ND into Canada, the question is if storms will still be discrete and still severe as they move into our counties later tonight. CAMs have some consolidation and some wind threat of up to 75 mph will be possible as these storms move into our region between 10 and midnight. More thunderstorm development is possible in the next few hours further south over western SD, where the cap has started to erode over the higher terrain. However, the deep layer bulk shear is a bit less and the 19Z UNR hodograph does not have the classic supercell curve that the BIS supplemental sounding did. Some of the CAMS have the storms firing over western SD into southwestern ND developing into an MCS and pushing into our southern counties later tonight. Additional winds of 60 mph or more will be possible across our southeastern CWA. Will have to watch for heavy rainfall with these storms. The short range models do not have a huge amount, but there is the possibility of training cells and PWAT values are around 1.5 inches across our south. The thunderstorms will exit out of our eastern CWA during the early morning hours. The surface trough axis and cold front will have pushed eastward and will be over our eastern counties by the time we start afternoon heating again. Additional thunderstorm development will be possible in the eastern tier, and some scattered severe storms are not out of the question, although much will depend on how convection tonight plays out. Conditions further west will be more quiet tomorrow with highs in the 80s. .LONG TERM...(Friday night through Thursday) Issued at 344 PM CDT Thu Jun 14 2018 00Z Sat - 00Z Mon Upper level ridge was located over the southeast states and a trough was located over the western states. Heavy rain will be the threat for this period mainly in the southern Red River Valley. Cold front is expected to be along a line from BDE to Wahpeton by Fri evening. Cold front is forecast to stall across the far southeast zones Sat. An upper level short wave is expected to move along the front Sat and produce rain over the southeast zones. Also a secondary cold front will move southeast out of Canada late Fri night and move into the southeast zones by Sat afternoon as surface high pressure builds in from Canada. Front remains stalled over the southeast zones Sat night with another short wave moving along the front. Remains of tropical storm Bud will roll through the area Sun/Sun night with another round of rain over the southeast zones. Cold front finally moves south out of the area Sun night. Precipitable water remains between 1.5 and 2 inches over the southeast zones from Sat through Sun night. precipitable water will run 2 to 3 standard deviations above normal this period. Mon - Thu Upper level ridge over the southeast states shifts a little south during this period. Short wave moves through on Mon. Pattern changes to northwest flow aloft and remains in northwest flow through the period and a much drier pattern. Short waves are expected to move through. Only light showers are expected at this time. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 103 PM CDT Thu Jun 14 2018 All sites currently VFR with southeast winds gusting above 20 kts at times. Mid and high level clouds will continue to increase over the next few hours as convection fires to the west. The storms themselves will hold off until later this evening, so have VCTS starting at 03Z at KDVL and near midnight in the Red River Valley, later on for the MN TAF sites. Not confident enough to include with TSRA mention in the prevailing at this point, will take a look for the next update. Some MVFR ceilings behind the thunderstorm activity for tomorrow morning. Winds will continue out of the southeast before shifting to the northeast then north as low pressure moves into our southern forecast area tonight. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...JH AVIATION...JR
Hazardous weather outlook, Jun 14, 5:51 AM CDT, 11 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 551 AM CDT Thu Jun 14 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 551 AM CDT Thu Jun 14 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are expected to develop over central North Dakota this afternoon. This activity is expected to develop into several thunderstorm clusters that will move across eastern North Dakota and northern Minnesota this evening and overnight. Initial threats include hail to 2 inches or larger, winds to 75 mph, and the possibility of a tornado. As the activity spreads east threats will be one inch hail and winds to 75 mph. Localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong or severe thunderstorms will be possible Friday afternoon and evening across parts of the southern Red River Valley mainly south of Highway 10. Hail to one inch and 60 mph winds are the main threats if storms develop. A prolonged period of showers and thunderstorms are possible Saturday through Sunday night for parts of the region. Due to the widespread and potentially heavy nature of this rain event there may be an increased risk for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 4:17 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 43 min |
| Jun 14, 5:57 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.